Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 238, NWS Nashville, TN

December 28, 2016Humphreys County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Dec 28, 2016, 4:09 PM CST for Humphreys County, Tennessee. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 28, 2016, 4:09 PM CST (22:09 UTC)
Expired
Dec 28, 2016, 4:45 PM CST
In force
36 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Humphreys County, TN

The radar

The Ft Campbell radar (KHPX), 102 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 28, 4:25 PM CSTHAIL 110 Ese New Johnsonville, TNEMA GOT A REPORT OF 1 HAIL. THIS WAS NOT EVEN FROM THE STRONGEST PART OF THE STORM.
Dec 28, 4:25 PM CSTHAIL 110 Ese New Johnsonville, TNEMA GOT A REPORT OF 1 INCH HAIL. THIS WAS NOT EVEN FROM THE STRONGEST PART OF THE STORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2177 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

098 
WUUS54 KOHX 282209
SVROHX
TNC085-282245-
/O.NEW.KOHX.SV.W.0238.161228T2209Z-161228T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
409 PM CST WED DEC 28 2016

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Humphreys County in Middle Tennessee...

* Until 445 PM CST

* At 408 PM CST, a severe thunderstorm was located 11 miles southwest
  of New Johnsonville, or 13 miles south of Camden, moving northeast
  at 60 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated and spotter reported. At 324 PM, golfball
           size hail was reported in Jackson with this storm.

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Waverly, Camden, New Johnsonville, Hurricane Mills and I-40 Near
  The Tennessee River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 3598 8802 3600 8800 3603 8800 3605 8799
      3619 8771 3595 8756 3595 8761 3593 8763
      3584 8795 3584 8796 3587 8794 3594 8793
      3594 8800 3596 8802
TIME...MOT...LOC 2208Z 247DEG 50KT 3587 8805 

HAIL...1.25IN
WIND...<50MPH
 
$$

Shamburger
3 follow-up statements
267 
WWUS54 KOHX 282225
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
425 PM CST WED DEC 28 2016

TNC085-282245-
/O.CON.KOHX.SV.W.0238.000000T0000Z-161228T2245Z/
Humphreys TN-
425 PM CST WED DEC 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CST
FOR CENTRAL HUMPHREYS COUNTY...

At 424 PM CST, a severe thunderstorm was located over Hurricane
Mills, or 7 miles south of Waverly, moving northeast at 55 mph.

HAZARD...Half dollar size hail. 

SOURCE...Trained weather spotters. At 415 PM, quarter size
         hail was reported in Benton County with this storm.

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Waverly, New Johnsonville and Hurricane Mills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3602 8796 3619 8771 3595 8756 3595 8761
      3593 8763 3587 8789
TIME...MOT...LOC 2224Z 244DEG 50KT 3598 8781 

HAIL...1.25IN
WIND...<50MPH
 
$$

Shamburger
572 
WWUS54 KOHX 282232
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
432 PM CST WED DEC 28 2016

TNC085-282245-
/O.CON.KOHX.SV.W.0238.000000T0000Z-161228T2245Z/
Humphreys TN-
432 PM CST WED DEC 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CST
FOR EASTERN HUMPHREYS COUNTY...

At 431 PM CST, a severe thunderstorm was located near McEwen, or 7
miles southeast of Waverly, moving northeast at 60 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
McEwen, Waverly and Hurricane Mills. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm has a history of producing large hail. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows.

&&

LAT...LON 3615 8769 3595 8756 3595 8761 3593 8763
      3590 8775 3606 8783
TIME...MOT...LOC 2231Z 246DEG 51KT 3602 8769 

HAIL...1.25IN
WIND...<50MPH
 
$$

Shamburger
728 
WWUS54 KOHX 282242
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
442 PM CST WED DEC 28 2016

TNC085-282252-
/O.EXP.KOHX.SV.W.0238.000000T0000Z-161228T2245Z/
Humphreys TN-
442 PM CST WED DEC 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HUMPHREYS COUNTY WILL
EXPIRE AT 445 PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3615 8769 3595 8756 3595 8761 3593 8763
      3590 8775 3606 8783
TIME...MOT...LOC 2242Z 247DEG 50KT 3608 8752 

$$

31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 2:37 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Dec 28, 2:37 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
237 PM CST Wed Dec 28 2016

.DISCUSSION...

Sunny skies this morning are giving way to mostly cloudy skies as
cloud cover streams in from the approaching trough and cold front.
Convection is beginning to develop along the MS River Valley
currently, and will continue to spread east ahead of the cold
front this evening and overnight. Models have the showers and
thunderstorms becoming more widespread as the evening progresses
as well. In regards to strong to severe storm risks, some
instability does move in to the mid state this evening and during
the early overnight hours, however it is on the weak side attm.
There is still plenty of shear aloft, and even though convection
will be on the elevated side, some strong wind gusts and even some
small hail can not be ruled out. The best shot at stronger storms
should they develop looks to be around and south of I-40 and west
of I-24 this evening.

Showers and storms look to move through the area pretty fast
overnight, and models are quick to clear out the area after fropa
Thursday morning. 850mb winds will increase slightly after fropa
as well, and the surface pressure gradient will remain strong.
Northwest winds will be around 10 to 20 mph with gusts around 25
mph at times for some locations during Thursday morning,
especially higher elevations. Thursday afternoon looks to see the
strongest winds, where most areas are likely to see sustained
northwest winds around 15 to 25 mph, and gusts to around 30 mph.
Again, higher elevations may see winds slightly stronger per model
guidance. Winds should calm down a bit overnight into Friday
morning, but likely wont get below 10 mph until later on Friday.
Continued CAA behind the front will cool off temps aloft quite a
bit, and models are hinting at possible precip chances on the
backside of the trough very early Friday morning. Put in mention
of flurries for now along the northern Plateau as not all models
are on board just yet.

The next chance for precip will move in on Saturday ahead of
another Midwest trough and cold front. Timing is just slightly off
between models, however models agree that shortwave activity out
in the southern and central Plains will prevent any cold air from
moving over the mid state early in the week. Continued WAA will
warm up temps above seasonal normals Sunday through Tuesday, with
highs in the 60s on Monday. Unfortunately, the best shot at precip
looks to be Saturday evening during the holiday festivities for
the new year. Southwest flow aloft will continue into the mid part
of next week, and with models slightly off with shortwave timing,
chances for precip will continue through late Tuesday. Southwest
flow will eventually come to an end as the very large closed upper
low slides to the northeast along the US/CAN border. Models agree
on the cold air coming in, but disagree on precip, so for now left
out mention for the end of the long term next Wednesday. If precip
were to occur with the cold 850mb temps, snow would be the likely
precip type, so it appears our reign of above average temps will
come to an end by late next week.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions this afternoon will deteriorate to MVFR/IFR/LIFR
cigs/vis this evening as showers and a few thunderstorms spread
across airports along a quick moving cold front. Improvement back
to VFR/MVFR expected by late in the TAF period. Southeast winds
this morning will increase and become southerly this afternoon,
then westerly/northwesterly after fropa this evening/tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      39  49  31  45  33 /  80   0   0   0   0
Clarksville    36  47  30  44  33 /  70   0   0   0   0
Crossville     41  43  28  37  28 /  80  10  10   0   0
Columbia       41  49  30  45  32 /  80   0   0   0   0
Lawrenceburg   42  49  30  45  31 /  90   0   0   0   0
Waverly        37  47  30  44  34 /  70   0   0   0  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Barnwell
AVIATION........Shamburger
Hazardous weather outlook, Dec 28, 10:51 AM CST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1051 AM CST WED DEC 28 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-291700-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
1051 AM CST WED DEC 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS (LEVEL 1 OUT OF
5) ACROSS FAR SOUTHWEST MIDDLE TENNESSEE THIS EVENING INTO
TONIGHT...GENERALLY SOUTH OF A LINE FROM LINDEN TO PULASKI. A FEW
STORMS WITH GUSTY WINDS OR HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 4:39 PM CSTSevere Thunderstorm WarningOHXCheatham, Dickson, Humphreys21 min
Dec 28, 4:54 PM CSTSpecial Weather StatementOHXWayne36 min
Dec 28, 5:00 PM CSTSpecial Weather StatementOHXHumphreys30 min
Dec 28, 5:02 PM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson, Robertson28 min
Dec 28, 5:04 PM CSTSevere Thunderstorm WarningOHXLawrence, Wayne26 min
Dec 28, 5:08 PM CSTSpecial Weather StatementOHXMontgomery, Robertson22 min
Dec 28, 5:14 PM CSTSpecial Weather StatementOHXDickson46 min
Dec 28, 5:28 PM CSTSpecial Weather StatementOHXSumner32 min
Dec 28, 5:30 PM CSTSevere Thunderstorm WarningOHXLawrence, Wayne30 min
Dec 28, 5:34 PM CSTSpecial Weather StatementOHXRobertson26 min
Dec 28, 5:46 PM CSTSpecial Weather StatementOHXSumner29 min
Dec 28, 5:56 PM CSTSpecial Weather StatementOHXGiles34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.